New York, 2007

Lake-Effect Snow in New York, April 5 to 8, 2007

April 5 to 8, 2007 · NWS BUF · 5 events in 5 counties and zones

The lake event began late Wednesday April 4th following a sharp cold front. A massive upper level low then set up over Quebec and poured near record cold across the eastern two thirds of the nation for several days.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The lake event began late Wednesday April 4th following a sharp cold front. A massive upper level low then set up over Quebec and poured near record cold across the eastern two thirds of the nation for several days. Late season lake effect snows continued through the 8th. Although Lake Erie had a good deal of ice cover, the moist northwest flow brought residual moisture from the Upper Lakes and dropped up to a foot of upslope and lake enhanced snow across parts of Chautauqua and Cattaraugus counties. | For the next few days, lake snows became more organized during the late night and early morning periods breaking up into cellular activity during the afternoon and early evening hours. The heavier accumulations were at night. The Thursday night-Friday morning period brought 6-12 to much of Oswego county and southern Tug Hill and also another 6 to 12 across Chautauqua county. The Friday night-Saturday morning period saw an intense band across southern Jefferson county with somewhat of a repeat along the south shore of the Lake Saturday night and Sunday morning. Conditions finally moderated enough to shut down any lake snows late Sunday.| Some representative total amounts off Lake Erie: Perrysburg 26 ; Mayville 23 ; Arkwright 18 ; and Jamestown 15 . Off Lake Ontario: Redfield 28 ; Parish and Hooker 24 ; Highmarket 18 ; Fulton 16 ; and Constantia 15 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 5, 9:28 AM EST, 14 minutes earlier.

Area forecast discussion, Apr 5, 9:28 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1028 AM EDT THU APR 5 2007

.UPDATE...

VERY COLD AIR CONTINUING TO ADVECT INTO THE REGION THIS MORNING
WITH 850 MB TEMPERATURES OFF 12Z KBUF SOUNDING AT -14C...WITH 850
MB AIR FORECAST TO DROP TO NEAR -16C BY 00Z THIS EVENING. BASED
ON OVERNIGHT AND MORNING AMOUNTS ACROSS THE HIGHER SPOTS OVER
CHAUTAUQUA AND CATTARAUGUS COUNTIES OF 2-4 INCHES...AND WITH
ADDITIONAL LOCAL AMOUNTS OF 4-8 INCHES EXPECTED THIS AFTERNOON
AND TONIGHT WILL ISSUE A LAKE EFFECT SNOW WARNING FOR THOSE TWO
COUNTIES. LAKE EFFECT PARAMETERS BECOMING INCREASINGLY FAVORABLE
TONIGHT THROUGH FRIDAY NIGHT ACROSS THE TUG HILL AS WESTERLY FLOW
BECOMES BETTER ALIGNED...WITH THEREFORE GO AHEAD AND ISSUE A LAKE
EFFECT SNOW WARNING THERE AS WELL WITH THIS UPDATE PACKAGE.

&&

.PREV DISCUSSION...
/ISSUED 739 AM EDT THU APR 5 2007/

AVIATION /12Z-12Z/...

LOW PRESSURE CENTERED OVER SOUTHWEST QUEBEC WILL DRIFT SLOWLY TO THE
EAST AND WEAKEN TODAY WHILE A SECOND LOW LIFTS NORTH UP THE NEW
ENGLAND COAST. COLD AIR CIRCULATING AROUND THESE LOWS WILL MAKE THE
ATMOSPHERE UNSTABLE ENOUGH TO GENERATE SNOW SHOWERS THROUGHOUT THE
FORECAST PERIOD. EXPECT MAINLY MVFR CONDITIONS WITH THE SNOW
SHOWERS...BUT THE VISIBILITY WILL LOWER TO IFR AT TIMES IN
OCCASIONAL BURSTS OF STEADIER SNOW...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS EAST OF THE LAKES.

PREV DISCUSSION...
/ISSUED 300 AM EDT THU APR 5 2007/

SHORT TERM /TODAY THROUGH SATURDAY/...

AN UPPER LOW WILL KEEP COLD AIR OVER THE AREA THROUGH SATURDAY.
SHORT WAVES AS SEEN IN THE SPOKES OF VORTICITY WILL MIGRATE
THROUGH THE LOW BRINGING SNOW SHOWERS FROM TIME. 850 MB
TEMPERATURES OF -14 WILL BE COLD ENOUGH FOR LAKE ENHANCEMENT IN
OROGRAPHIC LIFT OFF LAKE ERIE...AND OVER THE TUG HILL WHERE WINDS
WILL LINE UP OFF LAKE ONTARIO TONIGHT THROUGH SATURDAY.
ACCUMULATIONS OFF LAKE ERIE WILL BE LIMITED DUE TO THE ICE COVER.
THERE IS ALSO A QUESTION ABOUT HOW MUCH THE LAKE SNOWS WILL BE
DISRUPTED BY THE STRONG APRIL DIURNAL HEATING WHICH WOULD NOT BE A
FACTOR IN THIS PATTERN IN THE MID WINTER. EAST OF LAKE ONTARIO THE
NAM QPF HAS VALUES BELOW LAKE SNOW WARNING CRITERIA, BUT THEY
ARE SOMETIMES TOO LOW, SO WE HAVE RAISED THEM ENOUGH TO KEEP THE
LAKE SNOW WATCH GOING FOR TONIGHT. THE DAY SHIFT WILL NEED TO
DECIDE ON AN ADVISORY OR WARNING AFTER LOOKING AT THE NEXT RUN.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

THE LARGE CLOSED UPPER LOW WILL PERSIST ACROSS SOUTHEASTERN CANADA
AND THE NORTHEAST UNITED STATES THROUGH EASTER SUNDAY. TEMPERATURES
WILL BE WELL BELOW THROUGH THEN WITH AREAS OF LAKE EFFECT
PRECIPITATION COMMON PLACE SOUTHEAST OF THE LAKES AND AT LEAST
SCATTERED ACTIVITY IN THE CYCLONIC FLOW.

THE LOW FINALLY BEGINS TO WITHDRAW NORTHEAST SUNDAY NIGHT BUT
ANOTHER DIGGING TROUGH OVER THE UPPER LAKES REGION WILL KEEP
TEMPERATURES BELOW NORMAL THROUGH AT LEAST MONDAY NIGHT.
SLIGHTLY MILDER TUESDAY AND WEDNESDAY BUT A SYSTEM FORECAST TO
DEVELOP OVER THE OHIO VALLEY AND MOVE EAST WILL LEAD TO A THREAT OF
A COLD RAIN WEDNESDAY. THIS WOULD KEEP HIGHS IN THE 40S. WE WILL GO
WITH HPC VALUES AT THIS TIME WHICH ARE HIGHER BUT LOOK FOR POSSIBLE
CHANGES IN UPCOMING FORECASTS.

MARINE...

DEEP LOW PRESSURE CENTERED NORTH OF GEORGIAN BAY WILL CONTINUE TO
CIRCULATE MUCH COLDER AIR ACROSS THE LOWER LAKES REGION FOR THE NEXT
FEW DAYS AT IT MOVES SLOWLY EAST. THE COLDER AIR POURING ACROSS THE
LAKES WILL PRODUCE ENOUGH INSTABILITY FOR WINDS TO MIX DOWN FROM
ALOFT. SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH FRIDAY FOR
THE SOUTH SHORES OF LAKE ONTARIO.

WEDNESDAYS BRISK SOUTHWEST WINDS FORCED THE ICE ON LAKE ERIE BACK
INTO THE EASTERN END OF THE LAKE.  THEREFORE...THE SMALL CRAFT
ADVISORY FOR THE EASTERN END OF LAKE ERIE HAS BEEN CANCELED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM EDT
     SATURDAY FOR NYZ006>008.
     LAKE EFFECT SNOW WARNING UNTIL 6 AM EDT FRIDAY FOR NYZ019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR LOZ042>045.

&&

TMA
Hazardous weather outlook, Apr 5, 4:24 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
524 AM EDT THU APR 5 2007

NYZ019-020-085-061000-
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
524 AM EDT THU APR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COLD AIR MOVING INTO THE REGION WILL PRODUCE LAKE
EFFECT SNOW TODAY AND TONIGHT. LOCALIZED ACCUMULATIONS OF 1 TO 3
INCHES WILL BE POSSIBLE...ESPECIALLY OVER THE HIGHER ELEVATIONS OF
THE CHAUTAUQUA RIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE SNOWS WILL CONTINUE INTO SATURDAY WITH 1 TO 3 INCHES POSSIBLE
FRIDAY...FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-061000-
OSWEGO-JEFFERSON-LEWIS-
524 AM EDT THU APR 5 2007

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-021-061000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-ALLEGANY-
524 AM EDT THU APR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-061000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
524 AM EDT THU APR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Apr 5, 8:25 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
925 AM EDT THU APR 5 2007

NYZ001-002-010>012-019>021-085-051545-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
925 AM EDT THU APR 5 2007

SNOW SHOWERS WILL CONTINUE MOVING OVER THE REGION THIS MORNING.
BRIEF HEAVY SNOW SHOWERS COMBINED WITH STRONG WINDS CAN PRODUCE NEAR
WHITEOUT CONDITIONS, ESPECIALLY OVER THE SOUTHERN TIER. POOR
VISIBILITIES ALONG WITH SLICK ROAD CONDITIONS CAN MAKE TRAVEL VERY
HAZARDOUS. ALLOW EXTRA TIME AND SLOW DOWN FOR YOUR MORNING COMMUTE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chautauqua

When
April 5, 9:42 AM EST to April 8, 3:00 AM EST
Where
Chautauqua forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
April 5, 9:42 AM EST to April 8, 3:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
April 5, 5:00 PM EST to April 8, 1:00 PM EST
Where
Oswego forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
April 5, 5:00 PM EST to April 8, 9:00 AM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
April 5, 5:00 PM EST to April 8, 1:00 PM EST
Where
Lewis forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28320, 28321, 28317, 28318, 28319.